Kansas, 2021

Hail in Kansas, June 1, 2021

June 1, 2021 · NWS GLD · 2 events in 2 counties and zones

During the late afternoon a couple groups of thunderstorms progressed east from Colorado into Northwest Kansas. The thunderstorms produced hail up to penny in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon a couple groups of thunderstorms progressed east from Colorado into Northwest Kansas. The thunderstorms produced hail up to penny in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 2:04 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 2:04 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Tue Jun 1 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM MDT Tue Jun 1 2021

At the start of the short term period, the CWA is underneath the
base of an upper air trough with an eastward moving upper air ridge
over the western CONUS. At the surface, there is a chance for
isolated rain showers and thunderstorms in the afternoon and evening
hours starting in the western portions of the CWA. Storms that
develop in the far western areas of the CWA have a chance to
become severe as model forecast show some instability with CAPE
values between 1000-1500 J/kg and 0-6km bulk shear around 40 kts.
Possible storm threats look to be large hail up to one inch and
strong wind gusts up to 60 mph. Remainder of the day temperatures
look to be in the upper 60s to lower 70s with light and variable
winds across the CWA.

On Tuesday night, the flow over the CWA looks to turn more northerly
after midnight as the front edge of the upper air ridge makes its
way over the CWA with the trough moving just to the east.
Precipitation chances continue overnight though the severe
thunderstorm threat should pass by the late evening. The coverage
area looks to move more to the areas south of I-70 and taper off
after midnight. Current QPF values with Tuesday's precipitation look
to be around a quarter of an inch in the southwestern portion of the
CWA and lower in outlying areas. Overnight lows look to be between
the middle 40s and lower 50s.

On Tuesday, forecast guidance shows the ridge continuing to move
slowly eastward over the CWA changing the flow aloft more north-
northeasterly. At the surface, the eastern portion of the CWA sees
a chance of patchy fog during the morning hours that could lower
visibilities. After the fog lifts, the far eastern portions see a
slight chance for isolated light rain showers during the afternoon
hours though minimal precipitation accumulation is expected with
these showers. High temperatures on Wednesday looks to continue
the warming trend as they range between the middle to upper 70s
with overnight lows ranging in the upper 40s to lower 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 PM MDT Tue Jun 1 2021

For this long-term forecast package, a relatively quiet period of
weather can be anticipated from Thursday into the weekend. This is
due to a large ridge of high pressure forming over the western
United States. This will leave the High Plains under the influence
of surface high pressure, with any thunderstorm producing shortwave
troughs passing well to the northern of the area, over Canada
instead. This weather pattern will result in very warm temperatures,
perhaps getting into the 90s this weekend, and dry weather. Persist
south winds should allow some dewpoints in the 60s as well, leading
to a more humid weekend. Overall, this weekend looks to bring the
hottest temperatures of the year so far, and perhaps our first dose
of summer weather.

By the end of the weekend and into next week, the ridge of high
pressure over the western US will begin breaking down. A trough of
low pressure will instead replace the ridge. Models are in some
disagreement about what to do with this trough, in terms of how
quickly to move it towards the Plains. Feel comfortable in saying
that thunderstorm chances will increase once again as we go into
next week, but when that'll be is precisely is hard to say. It is
possible though that a shortwave trough moves out ahead of the main
system, most likely Monday evening, and this is likely when severe
weather chances would be highest for this forecast period. Warm
weather looks to persist with south winds dominating the flow, and
could actually have breezy to wind conditions with the warmth and
dry weather. If you are a farmer and looking to have the fields dry
out some, the next 5-7 days look good for you.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jun 1 2021

KGLD begins the TAF period with light winds and VFR conditions
with a broken cloud ceiling around 7 kft. At 02Z, there is a
chance for thunderstorms to be seen in the vicinity of KGLD that
expects to end around 04Z. VFR conditions last throughout the
period for KGLD though there is a low chance for lower visibility
due to foggy conditions starting around 10Z through 13Z.

KMCK sees VFR conditions and light winds at the start of the TAF
period. Around 10Z, visibility expects to drop to around 3SM
causing MVFR conditions until around 13Z when VFR conditions
return as visibility increases.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jun 1, 9:33 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Tue Jun 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1033 AM MDT Tue Jun 1 2021 /1133 AM CDT Tue Jun 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for severe thunderstorms this evening in
northeast Colorado. Storms will be isolated, but if any develop they
will be capable of producing large hail and damaging winds. Storms are
expected to dissipate along the Colorado and Kansas border area late this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 1, 2:23 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FUNNEL CLOUD     12 SSE FLAGLER          39.13N 102.98W
06/01/2021                   KIT CARSON         CO   FIRE DEPT/RESCUE

            VOLUNTEER FIRE FIGHTER REPORTED SEEING A
            FUNNEL CLOUD ABOUT HALFWAY TO THE GROUND.
            LASTED ONLY A FEW MINUTES AND HAS SINCE
            LIFTED.

&&

KAK
Special weather statement, Jun 1, 2:27 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
327 PM MDT Tue Jun 1 2021

COZ091-092-012215-
Kit Carson County CO-Cheyenne County CO-
327 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Vona to 8 miles northwest of
Kit Carson to 14 miles north of Haswell. Movement was south at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Seibert, Kit Carson, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 404 and
410.

LAT...LON 3869 10317 3869 10316 3879 10317 3899 10305
      3936 10286 3909 10254 3861 10276 3862 10306
      3861 10317
TIME...MOT...LOC 2127Z 349DEG 13KT 3924 10277 3886 10291 3866 10315

Lockhart
Special weather statement, Jun 1, 3:15 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Tue Jun 1 2021

COZ090-KSZ001-NEZ079-012315-
Yuma County CO-Cheyenne KS-Dundy NE-
415 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 515
PM MDT/615 PM CDT/...

At 415 PM MDT/515 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northeast of Wray, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Eckley, Haigler, Beecher Island, Vernon, Alvin and Laird.

This includes Highway 385 between mile markers 224 and 257.

LAT...LON 4035 10205 4035 10196 4007 10167 3978 10223
      4010 10250 4041 10205
TIME...MOT...LOC 2215Z 333DEG 15KT 4015 10216

Lockhart
Local storm report, Jun 1, 3:54 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     DENSE FOG        SAINT FRANCIS           39.77N 101.80W
06/01/2021                   CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY REPORTS 0
            MILE VISIBILITY.

0755 AM     DENSE FOG        SAINT FRANCIS           39.77N 101.80W
06/01/2021                   CHEYENNE           KS   AWOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM
            SAINT FRANCIS. AWOS STATION KSYF ST. FRANCIS
            CITY REPORTS 1/4 MILE VISIBILITY.

0653 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM 2 E
            MCCOOK. ASOS STATION KMCK MCCOOK AIRPORT
            REPORTS 1/4 MILE VISIBILITY.

0653 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            CORRECTS PREVIOUS DENSE FOG REPORT FROM 5 S
            BURLINGTON. ASOS STATION KITR BURLINGTON CO
            AIRPORT REPORTS 1/4 MILE VISIBILITY.

0608 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS ZERO VISIBILITY.

0533 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS QUARTER MILE VISIBILITY.

0529 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            ZERO VISIBILITY.

0515 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
06/01/2021                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY REPORTS ZERO
            VISIBILITY.

0514 AM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
06/01/2021                   SHERMAN            KS   ASOS

            KGLD REPORTS QUARTER MILE VISIBILITY.

0435 AM     DENSE FOG        ATWOOD                  39.81N 101.04W
06/01/2021                   RAWLINS            KS   AWOS

            KADT REPORTS QUARTER MILE VISIBILITY.

0323 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
06/01/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            QUARTER MILE VISIBILITY.

0315 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
06/01/2021                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY REPORTS
            QUARTER MILE VISIBILITY.

0315 AM     DENSE FOG        1 NNW OBERLIN           39.83N 100.53W
06/01/2021                   DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN REPORTS QUARTER
            MILE VISIBILITY.

0201 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
06/01/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT
            REPORTS QUARTER MILE VISIBILITY.

&&
Special weather statement, Jun 1, 4:04 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Tue Jun 1 2021

COZ092-KSZ027-041-012345-
Cheyenne County CO-Wallace KS-Greeley KS-
504 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Weskan, or 14 miles east of Cheyenne Wells, moving
southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan.

LAT...LON 3857 10205 3862 10205 3862 10209 3875 10223
      3899 10201 3883 10174 3854 10201
TIME...MOT...LOC 2303Z 311DEG 8KT 3877 10209

Lockhart
Special weather statement, Jun 1, 4:06 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
506 PM MDT Tue Jun 1 2021

COZ092-012345-
Cheyenne County CO-
506 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Kit Carson, or 37 miles west of Cheyenne Wells, moving
south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

LAT...LON 3869 10317 3869 10316 3900 10316 3898 10285
      3861 10271 3861 10317
TIME...MOT...LOC 2305Z 352DEG 13KT 3873 10304

Lockhart

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wallace

When
June 1, 4:07 PM MST
Where
Wallace County, 3.99 mi WNW of Weskan
Measured
0.75 in hail
Reported by
Public
Coordinates
38.895, -102.037

Hail, Sherman

When
June 1, 4:37 PM MST
Where
Sherman County, 9.39 mi NNE of Kanorado Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.517, -101.930

Reported via Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967644, 967645.